Antiretroviral (ARV) drugs are given in combination to treat the human immunodeficiency virus (HIV) infection and to prolong the life expectancy of the patient. The increase in the levels of hepatotoxicity due to the use of above drugs has been the concern till date. Lactic acidosis, hepatocytes fatty infiltration and oxidative stress are the commonly associated hepatotoxic effects with the administration of nucleoside reverse transcriptase inhibitors. Non-nucleooside reverse transcriptase inhibitors such as nevirapine and efavirenz inhibit bile acid transport causing cholestasis which in turn causes apoptosis to the hepatocytes. Furthermore, hepatitis C and B virus co-infection and Tuberculus bacilli in HIV infected patients remains a vital risk factor for the development of hepatotoxicity associated with highly active antiretroviral therapy (HAART). Overwhelming evidences clearly shows that the ARV drugs mediated hepatotoxicity has been attributed due to their mitochondrial interference. Although a low grade of hepatotoxicity resolves, high levels of toxicity leads to discontinuation of the therapy. Hence, careful observation is necessary especially during and after HAART to study the drug-induced liver diseases.
Ezhilarasan D, Srilekha S, Raghu R. HAART and Hepatotoxicity. J App Pharm Sci, 2017; 7 (04): 220-226.
354 Absract views 7 PDF Downloads 361 Total views
Development, Evaluation and Stability Studies of Zidovudine and Lamivudine (ZILA) Tablet Dosage Form
Chemoprotective Potentials of Ocimum gratissimum in Diesel Petroleum induced Hepatotoxicity in Albino Wistar RatsUjowundu C.O., Nwokedinobi N., Kalu F.N., Nwaoguikpe R.N., Okechukwu R.I.
Adverse drug reactions causing treatment change among patients taking highly active antiretroviral therapy in health care facilities of Mekelle, Ethiopia